LINKEDINCOMMENTMORE

Dear Dr. Roach: Is Januvia an effective drug for diabetes? What are the side effects?

M.A.A.

Dear M.A.A.: Sitagliptin (Januvia) is an oral medication for diabetes mellitus. The way it works is complicated: It inhibits a molecule called DPP-4, which causes an increase in another molecule called glucagon-like peptide 1. GLP-1 causes decreased secretion of the anti-insulin hormone glucagon, so the net effect of Januvia is to block a hormone that opposes insulin. It may decrease hunger, and has a modest effect on blood sugar: In most clinical trials, it reduces the A1C level by 0.5 to 1 point. It is unlikely, by itself, to cause abnormally low blood sugars.

Side effects include joint aches, which usually go away on stopping the medication. Allergic reactions are possible, as well. In clinical trials, there were reports of pancreatitis, so any abdominal pain should be reported to your doctor.

Dear Dr. Roach: My son doesn’t like to visit me, as my home is too hot for him. I cannot visit him either, as I practically need a snowsuit in his home from fall through spring. Even in my own house, I can’t bathe without a portable heater in the bathroom. I am concerned about low thyroid levels.

E.W.

Dear E.W.: Although it’s possible your son is the one who is too warm, it sounds more likely that it’s you who is abnormally sensitive to cold. Cold intolerance is common in the elderly, especially in those who do not have a lot of body fat. However, you are quite right that it is a common sign of low thyroid levels, and I certainly think you should get yours tested.

However, there are other conditions, both common and less so, that can show up in people with sensitivity to the cold. One is anemia. There are many causes of anemia, and when you see your doctor to get your thyroid checked, he or she probably will test for that, as well. Rare causes, like Addison’s disease (an inability to make cortisone) and disease of the hypothalamus, which regulates body temperature, are much less common.

Dear Dr. Roach: I have had several bouts with iritis over the years. My ophthalmologist requested bloodwork by my general physician, and I tested positive for HLA-B27. I am not sure what that actually means. My physician said it has to do with inflammation and arthritis. But he didn’t suggest more tests or treatment. If this is the basis for the iritis, is there anything I need to be doing to prevent future episodes? Could you explain exactly what “HLA-B27” means?

B.C.

Dear B.C.: Iritis, also called “anterior uveitis,” is inflammation of the iris, the colored structure of the eye. It causes pain and redness, and may cause some loss of vision. It isn’t one disease: It can happen by itself or in association with other systemic diseases. Three common and feared systemic diseases that are associated with uveitis are ankylosing spondylitis, reactive arthritis and inflammatory bowel disease.

The human leukocyte antigens (HLA) are molecules on our cell surfaces that allow the immune system to distinguish self from nonself. If a cell is recognized as nonself (such as a foreign invader), it is attacked by the immune cells.

HLA-B27 is a family of these molecules. It is associated with autoimmune disease. Only about 6 percent of North Americans have HLA-B27, but 90 percent of people with ankylosing spondylitis and reactive arthritis are HLA-B27-positive. The body’s immune system can be the cause of the damage to the eye, joints and gut. I am guessing your ophthalmologist and physician may look for evidence of joint or gut disease, even if you don’t have symptoms now.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2sh1TOO